Texas, 2012

Flash Flooding and Hail in Texas, February 3 to 4, 2012

February 3 to 4, 2012 · NWS EWX · 15 events in 3 counties and zones

An upper level low pressure center moved from the four corners area into the central plains and pushed a frontal system through Texas. This caused thunderstorms in South Central Texas some of which produced large hail and heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper level low pressure center moved from the four corners area into the central plains and pushed a frontal system through Texas. This caused thunderstorms in South Central Texas some of which produced large hail and heavy rain. The heavy rain led to flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Feb 3, 8:11 PM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Feb 3, 8:11 PM CST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
811 PM CST FRI FEB 3 2012

.UPDATE...
UPDATED FORECAST TO INCREASE POPS PRIOR TO MIDNIGHT ALONG THE I-35
CORRIDOR BASED ON LATEST RADAR TRENDS. ALSO REMOVED MENTION OF
SEVERE THUNDERSTORMS GIVEN A NON-SUPPORTIVE 00Z SOUNDING AT KDRT
AND THE SPC MOVING THE DAY1 SLIGHT RISK AREA WELL NORTH OF SOUTH
CENTRAL TEXAS IN THEIR LATEST UPDATE. ISOLATED STRONG STORMS ARE
LIKELY...BUT THE LARGE HAIL AND DAMAGING WIND THREAT IS DIMINISHING.

&&

.PREV DISCUSSION... /ISSUED 539 PM CST FRI FEB 3 2012/

DISCUSSION...
SEE AVIATION FOR THE 00Z TAF DISCUSSION.

AVIATION...
LATE THIS AFTERNOON SCATTERED CONVECTION WAS OCCURRING FROM KHYI
EASTWARD MOVING NORTH. A BAND OF SHOWERS WILL IMPACT KAUS AROUND
TAF ISSUANCE TIME. A BROKEN LINE OF CONVECTION WAS ALSO OCCURRING
FROM KSOA TO KSEP IN ASSOCIATION WITH THE PRE-FRONTAL DRY-LINE/TROF.
THE FCST CHALLENGE IS THE TIMING OF THE WIND SHIFT ASSOCIATED
WITH THE FRONT AND ASSOCIATED LINE OF CONVECTION. PREFER A BLEND
OF THE HI-RES NMM/ARW/LOCAL WRF. THIS WILL PLACE THE FRONT AND
LINE OF CONVECTION IN THE VICINITY OF THE I-35 CORRIDOR BY 09Z
CLEARING THE KSAT/KSSF LOCATIONS BY 15Z. THUS VFR CONDITIONS WILL
LOWER TO MVFR BY 02Z WITH IFR POSSIBLE IN AND NEAR THE STRONGER
TSTMS AS THE LINE OF CONVECTION PUSHES SOUTHEASTWARD OVERNIGHT.
CONDITIONS WILL IMPROVE TO VFR AFTER 18Z. SFC WINDS THIS EVENING
WILL BE SOUTH TO SOUTHEAST AT 5 TO 10 KTS...NORTH TO NORTHWEST
AT 15 KTS SATURDAY FOLLOWING THE FROPA.

PREV DISCUSSION... /ISSUED 519 PM CST FRI FEB 3 2012/

UPDATE...
UPDATED 1ST PERIOD FORECAST TO INCREASE POPS/QPF AFTER MIDNIGHT
GIVEN HIGHER 18Z NAM QPF AND 12Z HIRES-ARW QPF. OUR POPS AFTER
MIDNIGHT ARE NOW CLOSER TO THE HIGHER 12Z NAM MOS NUMBERS. THE
CHANGES TO THE QPF WERE MINOR...BUT SHOW SOME HIGHER TOTALS ON THE
WESTERN PERIPHERY OF THE FLASH FLOOD WATCH AREA.

OTHERWISE...FORECAST ON TRACK.

PREV DISCUSSION... /ISSUED 300 PM CST FRI FEB 3 2012/

DISCUSSION...
A FLASH FLOOD WATCH CONTINUES IN EFFECT FROM 8 PM THIS EVENING
THROUGH NOON TOMORROW. A STRONG COLD FRONT PUSHING INTO THE
REGION LATE TONIGHT WILL INTERACT WITH A VERY MOIST AIRMASS
(PW'S 170 PERCENT OF NORMAL). RAIN RATES WILL BE VERY EFFICIENT
AND AS A RESULT WITH ALREADY WET GROUNDS...WILL PRODUCE LOCALIZED
AREAS OF RAPID RUNOFF AND FLASH FLOODING. WE PROJECT RAIN AMOUNTS
WILL AVERAGE LESS THAN ONE INCH FAR WESTERN PORTIONS AND FROM 1 TO
2 INCHES WITH ISOLATED 3 INCH PLUS INCH AMOUNTS LATE TONIGHT INTO
EARLY SATURDAY GENERALLY ALONG AND EAST OF THE I-35 CORRIDOR. LOWS
TONIGHT IN THE 40S HILLS TO 60S SOUTH. BEHIND THE FRONT UNDER
MOSTLY CLOUDY SKIES...HIGHS WILL ONLY REACH INTO THE UPPER 50S TO
LOW 60S HILL COUNTRY...LOW TO MID 60S ELSEWHERE SATURDAY. UPPER LEVEL
PACIFIC MOISTURE AND DISTURBANCES WILL BEGIN TO PRODUCE A CLASSIC
SPLIT FLOW OVERRUNNING PATTERN TOMORROW NIGHT INTO SUNDAY WITH
SCATTERED TO NUMEROUS SHOWERS IN THE ACTIVE SOUTHERN STREAM. IN
THE WIDESPREAD OVERRUNNING PATTERN...TEMPERATURES MAY NOT RISE
ABOVE THE 40S ACROSS MUCH OF THE REGION ON SUNDAY...SUPER.
DISTURBANCES IN THE SOUTHERN STREAM ARE EXPECTED TO MOVE TO THE
EAST OF THE REGION SUNDAY NIGHT AND WITH CONTINUED DRYING IN THE
LOWER LEVELS...ADDITIONAL LOW CHANCES OF SOME LIGHT RAIN ARE
FORECAST ALONG AND EAST OF THE I-35 CORRIDOR. AFTER A COLD START
TO THE DAY MONDAY (30S MOST AREAS... AROUND FREEZING HILL COUNTRY)...
HIGH TEMPERATURES WILL REBOUND INTO THE 50S HILLS AND I-35
CORRIDOR...UPPER 50S TO NEAR 60 ELSEWHERE. A COOL SURFACE RIDGE
WILL MAINTAIN ITSELF OVER THE AREA MONDAY NIGHT AND TUESDAY AS A
WEAK UPPER TROUGH PUSHES INTO THE SOUTHERN U.S. PLAINS. BY
WEDNESDAY...ANOTHER UPPER LOW WILL DIG INTO THE SOUTHWEST U.S.
WITH A SLIGHT CHANCE OF SHOWERS AS GULF MOISTURE BEGINS TO OVERRUN
THE SHALLOW COOL BOUNDARY UNDERNEATH THE ACTIVE SOUTHERN STREAM.
WEDNESDAY NIGHT THROUGH NEXT FRIDAY...THE UPPER LOW...DIGS FURTHER
SOUTH INTO NORTHERN MEXICO...AT LEAST ON THE GFS MODEL. THE
EUROPEAN IS SHOWING A MUCH MORE DUG POSITION...OFFSHORE OFF BAJA.
EVEN A COMPROMISE OF THE MODELS WOULD BEGIN DRAWING MORE LOW LEVEL
GULF MOISTURE OVERRUNNING THE COOL SURFACE BOUNDARY WITH
ADDITIONAL CHANCES FOR RAIN AND SHOWERS AND REMAINING COOL WITH
LOWS GENERALLY IN THE 40S AND HIGHS IN THE 60S.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              52  63  44  47  38 /  80  20  20  50  20
AUSTIN BERGSTROM INTL AIRPORT  53  64  42  47  34 /  80  30  20  50  20
NEW BRAUNFELS MUNI AIRPORT     53  63  43  47  35 /  80  30  20  60  20
BURNET MUNI AIRPORT            47  61  41  46  35 /  70  10  10  40  10
DEL RIO INTL AIRPORT           53  62  44  50  37 /  20  10  30  50  -
GEORGETOWN MUNI AIRPORT        48  63  40  47  33 /  70  20  10  40  10
HONDO MUNI AIRPORT             53  64  42  47  33 /  70  30  30  60  10
SAN MARCOS MUNI AIRPORT        53  63  43  47  37 /  80  30  20  50  20
LA GRANGE - FAYETTE REGIONAL   57  64  45  48  39 /  80  50  20  40  20
SAN ANTONIO INTL AIRPORT       54  65  45  47  38 /  80  30  30  60  20
STINSON MUNI AIRPORT           55  65  44  47  38 /  80  30  30  60  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR THE FOLLOWING
COUNTIES: ATASCOSA...BASTROP...BEXAR...CALDWELL...COMAL...DE WITT...
FAYETTE...GONZALES...GUADALUPE...HAYS...KARNES...LAVACA...LEE...
TRAVIS...WILLIAMSON...WILSON.

&&

MESOSCALE/AVIATION...13
SYNOPTIC/GRIDS...11
PUBLIC SERVICE/DATA COLLECTION...32
Hazardous weather outlook, Feb 3, 8:15 PM CST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
815 PM CST FRI FEB 3 2012

TXZ171>173-183>194-202>209-217>225-228-041200-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
815 PM CST FRI FEB 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT...

A FLASH FLOOD WATCH IS IN EFFECT ALONG AND EAST OF INTERSTATE 35
TONIGHT THROUGH NOON SATURDAY.

ISOLATED STRONG THUNDERSTORMS ARE ALSO POSSIBLE TONIGHT ACROSS SOUTH
CENTRAL TEXAS. HOWEVER THE PRIMARY WEATHER THREAT IS HEAVY RAINFALL
WHICH MAY RESULT IN FLASH FLOODING. AN UPPER LEVEL DISTURBANCE AND
AN ASSOCIATED COLD FRONT WILL PRODUCE A THUNDERSTORM COMPLEX THAT
WILL MOVE ACROSS SOUTH CENTRAL TEXAS OVERNIGHT. THIS THUNDERSTORM
COMPLEX WILL HAVE THE POTENTIAL TO PRODUCE WIDESPREAD RAINFALL
TOTALING ONE HALF INCH TO 2 INCHES WITH LOCAL AMOUNTS IN EXCESS OF 3
INCHES POSSIBLE...ALONG AND EAST OF INTERSTATE 35. URBAN AREAS ALONG
INTERSTATE 35 WILL HAVE THE HIGHEST RISK OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

FLASH FLOOD WATCH WILL BE IN EFFECT UNTIL NOON ON SATURDAY DUE TO
HEAVY RAIN PERSISTING PAST MIDNIGHT. OTHERWISE...NO HAZARDOUS
WEATHER IS EXPECTED FOR DAYS THREE THROUGH SEVEN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY THIS EVENING THROUGH LATE
TONIGHT.

In the hours before

Special weather statement, Feb 3, 8:13 PM CST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
813 PM CST FRI FEB 3 2012

TXZ173-040245-
WILLIAMSON-
813 PM CST FRI FEB 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WILLIAMSON COUNTY
UNTIL 845 PM CST...

AT 802 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF THRALL...OR 13 MILES
SOUTHEAST OF TAYLOR...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
Special weather statement, Feb 3, 10:10 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1010 PM CST FRI FEB 3 2012

TXZ173-040500-
WILLIAMSON-
1010 PM CST FRI FEB 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WILLIAMSON COUNTY
UNTIL 1100 PM CST...

AT 1006 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR COUPLAND...OR 8 MILES SOUTHEAST OF TAYLOR...
MOVING NORTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  THRALL...
  NOACK...
  SANDOVAL...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

The radar

The Austin/San Antonio radar (KEWX), 55 km away, was scanning. The volume nearest the first event began at 04:18 UTC.

Open the radar archive at this moment

Event by event

10 flash flood, 5 hail. Local standard time, as filed.

Flash Flood, Bexar

When
February 3, 10:20 PM CST
Where
Bexar County, 2.07 mi N of Fratt to 2.1 mi N of Fratt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
29.550, -98.570

Thunderstorms produced heavy rain which caused flash flooding and closed Vance Jackson and Orsinger Roads in San Antonio.

Hail, Bexar

When
February 3, 10:30 PM CST
Where
Bexar County, 1.39 mi WNW of Balcones Hgts
Measured
1 in hail
Reported by
Public
Coordinates
29.490, -98.570

A thunderstorm produced quarter size hail near Babcock Road and I-410 in San Antonio.

Flash Flood, Bexar

When
February 3, 10:36 PM CST
Where
Bexar County, 0.96 mi WSW of Leon Vly to 0.98 mi WSW of Leon Vly
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.463, -98.644

Thunderstorms produced heavy rain which caused flash flooding. Police had to perform a high water rescue at Pipers Creek Street and Culebra Road in San Antonio.

Flash Flood, Bexar

When
February 3, 10:36 PM CST
Where
Bexar County, 1.06 mi N of Leon Vly to 0.93 mi N of Leon Vly
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.485, -98.628

Thunderstorms produced heavy rain which caused flash flooding in San Antonio. Police had to perform a high water rescue at Grissom Road and Timberhill Drive.

Hail, Bexar

When
February 3, 10:45 PM CST
Where
Bexar County, 1.51 mi NNE of Robards
Measured
1 in hail
Reported by
NWS Employee
Coordinates
29.520, -98.520

A thunderstorm produced quarter size hail in Castle Hills.

Flash Flood, Bexar

When
February 3, 10:51 PM CST
Where
Bexar County, 1.82 mi NNE of Fratt to 1.81 mi NNE of Fratt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
29.544, -98.558

Thunderstorms produced heavy rain which caused flash flooding and closed Vance Jackson Road and Sugar Hill Drive in San Antonio.

Hail, Bexar

When
February 3, 10:55 PM CST
Where
Bexar County, 1.51 mi NNE of Robards
Measured
1 in hail
Reported by
NWS Employee
Coordinates
29.520, -98.520

Flash Flood, Williamson

When
February 3, 11:00 PM CST
Where
Williamson County, 1.76 mi N of Taylor Muni Arpt to 2.37 mi SW of Sandoval
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.595, -97.451

Thunderstorms produced heavy rain which caused flash flooding and closed several roads in Taylor, Thrall, and Coupland due to high water.

Hail, Bexar

When
February 3, 11:15 PM CST
Where
Bexar County, 0.92 mi SW of Kirby
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
29.460, -98.390

Hail, Bexar

When
February 3, 11:15 PM CST
Where
Bexar County, 1.38 mi N of Fratt
Measured
1.25 in hail
Reported by
CoCoRaHS
Coordinates
29.540, -98.570

Flash Flood, Bexar

When
February 3, 11:24 PM CST
Where
Bexar County, 1.33 mi WNW of Leon Vly to 1.52 mi WNW of Leon Vly
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
29.474, -98.651

Thunderstorms produced heavy rain which caused flash flooding and closed Old Grissom and Culebra Roads in San Antonio.

Flash Flood, Bexar

When
February 3, 11:50 PM CST
Where
Bexar County, 1.12 mi NNE of Olmos Park to 1.06 mi NNE of Olmos Park
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
29.494, -98.441

Thunderstorms produced heavy rain which caused flash flooding and closed North Vandiver and Eisenhauer Roads in San Antonio.

Flash Flood, Hays

When
February 4, 3:30 AM CST
Where
Hays County, 4.02 mi WNW of Neiderwald to 4.04 mi WNW of Neiderwald
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.044, -97.791

Thunderstorms produced heavy rain which caused flash flooding and closed several low water crossings including South Turnersville Road north of FM2001 in Buda.

Flash Flood, Hays

When
February 4, 3:30 AM CST
Where
Hays County, 1.19 mi SW of Wimberley to 1.39 mi SW of Wimberley
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.987, -98.064

Thunderstorms produced heavy rain which caused flash flooding and closed Spoke Hollow and Hidden Valley Roads east of Wimberley.

Flash Flood, Williamson

When
February 4, 4:10 AM CST
Where
Williamson County, 0.91 mi SW of Taylor Muni Arpt to 0.85 mi ESE of Taylor
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.560, -97.460

Thunderstorms produced heavy rain which caused flash flooding. Two houses on 2nd Street in Taylor were flooded and had to be evacuated. In addition, West Texas Road was closed due to the flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356225, 356226, 356229, 356232, 356234, 356240, 356242, 356244, 356245, 356247, 356249, 356251, 356252, 356253, 356254.